Texas, 2013

Hail and Damaging Wind in Texas, June 4, 2013

June 4, 2013 · NWS SJT · 15 events in 4 counties and zones

A few thunderstorms developed along a southeast moving outflow boundary that extended from Haskell to Hamlin and eventually reached Interstate 20. These storms became severe in the unstable airmass and produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A few thunderstorms developed along a southeast moving outflow boundary that extended from Haskell to Hamlin and eventually reached Interstate 20. These storms became severe in the unstable airmass and produced large hail. The largest hailstones were reported near Hamlin and were the size of grapefruits or 4.5 inches in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 4, 5:07 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 4, 5:07 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
607 PM CDT TUE JUN 4 2013

.AVIATION...
/00Z UPDATE/

VFR CONDITIONS WILL CONTINUE AT ALL TAF SITES THROUGH THE NEXT 24
HOURS. WINDS WILL REMAIN SOUTHERLY THROUGH THE PERIOD WITH GUSTS
OF 15-20KT OVER THE NORTHERN TERMINALS AND OCCASIONAL GUSTS TO
AROUND 15KT AFTER MIDNIGHT AT THE SOUTHERN TERMINALS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 74 102  69  86  67 /  20  10  30  20  30
SAN ANGELO 	 74 104  71  93  68 /  10  10  20  20  40
JUNCTION 	 70  99  71  94  72 /  10   5  10  10  30

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

15
Hazardous weather outlook, Jun 4, 1:56 PM CST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
256 PM CDT TUE JUN 4 2013

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-052000-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
256 PM CDT TUE JUN 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS COULD DEVELOP ALONG A DRYLINE
JUST WEST OF THE BIG COUNTRY AND CONCHO VALLEY...BETWEEN 5 PM AND
8 PM. THE STEERING FLOW ALOFT WOULD ALLOW ANY STORMS WHICH DEVELOP
TO MOVE EAST INTO PARTS OF THE BIG COUNTRY...CONCHO VALLEY...AND
CROCKETT COUNTY THIS EVENING AND EARLY TONIGHT. A FEW STORMS MAY
BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS...ALONG WITH DEADLY
LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY EVENING AND NIGHT...
MAINLY ACROSS THE BIG COUNTRY AND NORTHERN CONCHO VALLEY.
THUNDERSTORMS MAY ORGANIZE INTO A COMPLEX AND MOVE SOUTHEAST
ACROSS THESE AREAS DURING THE NIGHT. LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN SEVERE WEATHER THREATS...ALONG WITH
DEADLY LIGHTNING. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE THURSDAY INTO SATURDAY...
ACROSS VARIOUS PARTS OF WEST CENTRAL TEXAS.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND
EARLY TONIGHT. ADDITIONAL SPOTTER ACTIVATION MAY BE NEDED
WEDNESDAY EVENING AND WEDNESDAY NIGHT.

In the hours before

Special weather statement, Jun 4, 4:13 PM CST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
513 PM CDT TUE JUN 4 2013

TXZ049-042245-
FISHER TX-
513 PM CDT TUE JUN 4 2013

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 545 PM CDT FOR FISHER
COUNTY...

AT 510 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 6 MILES NORTH OF HOBBS...OR ABOUT 20
MILES NORTHEAST OF SNYDER...MOVING EAST AT 20 MPH.

THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  NORTHWESTERN FISHER COUNTY.

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3277 10050 3277 10066 3296 10066 3297 10065
      3297 10059 3297 10046 3297 10045
TIME...MOT...LOC 2213Z 265DEG 18KT 3287 10061

JOHNSON
Special weather statement, Jun 4, 5:01 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
601 PM CDT TUE JUN 4 2013

TXZ049-042330-
FISHER TX-
601 PM CDT TUE JUN 4 2013

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 630 PM CDT FOR FISHER
COUNTY...

AT 600 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 4 MILES NORTHWEST OF ROTAN...OR ABOUT
23 MILES WEST OF HAMLIN...MOVING EAST AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ROTAN BY 610 PM CDT

LOCALIZED WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
WEDNESDAY MORNING FOR WEST CENTRAL TEXAS.

LAT...LON 3296 10027 3276 10025 3283 10062 3297 10063
      3297 10040
TIME...MOT...LOC 2301Z 269DEG 16KT 3289 10052

JOHNSON
Special weather statement, Jun 4, 5:50 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
650 PM CDT TUE JUN 4 2013

TXZ098-099-050015-
HASKELL TX-THROCKMORTON TX-
650 PM CDT TUE JUN 4 2013

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 715 PM CDT FOR
HASKELL AND THROCKMORTON COUNTIES...

AT 645 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 7 MILES EAST OF WEINERT...OR ABOUT 14
MILES NORTHEAST OF HASKELL...MOVING SOUTHEAST AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  IRBY BY 700 PM CDT

DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE
PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
WEDNESDAY MORNING FOR WEST CENTRAL TEXAS.

LAT...LON 3338 9932 3311 9941 3328 9970 3339 9966
TIME...MOT...LOC 2350Z 297DEG 17KT 3330 9953

JOHNSON

The radar

The Dyess AFB radar (KDYX), 90 km away, was scanning. The volume nearest the first event began at 00:24 UTC.

Open the radar archive at this moment

Event by event

14 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Jones

When
June 4, 6:25 PM CST to 6:29 PM CST
Where
Jones County, 0.69 mi S of Hamlin
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
32.870, -100.130

Hail, Haskell

When
June 4, 6:30 PM CST to 6:34 PM CST
Where
Haskell County, 10.41 mi E of Weinert
Measured
1 in hail
Reported by
Public
Coordinates
33.330, -99.500

Quarter size hail was reported 2 miles east of the intersection of FM 266 and Highway 222.

Hail, Jones

When
June 4, 6:30 PM CST to 6:34 PM CST
Where
Jones County, 0.9 mi SE of Hamlin
Measured
4.5 in hail
Reported by
Law Enforcement
Coordinates
32.870, -100.120

Hail, Jones

When
June 4, 6:47 PM CST to 7:06 PM CST
Where
Jones County, Hamlin
Measured
1 in hail
Reported by
Public
Coordinates
32.880, -100.130

The public reported through the National Severe Storms Laboratory that hail began at 7:47 PM and ended at 8:06 PM.

Hail, Jones

When
June 4, 6:51 PM CST to 6:56 PM CST
Where
Jones County, 0.9 mi SW of Hamlin
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.870, -100.140

A trained spotter in Hamlin reported penny size hail.

Hail, Jones

When
June 4, 7:03 PM CST to 7:08 PM CST
Where
Jones County, 0.9 mi SW of Hamlin
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.870, -100.140

Hail, Jones

When
June 4, 7:10 PM CST to 7:15 PM CST
Where
Jones County, 0.69 mi S of Hamlin
Measured
2.25 in hail
Reported by
Public
Coordinates
32.870, -100.130

Thunderstorm Wind, Fisher

When
June 4, 7:25 PM CST to 7:30 PM CST
Where
Fisher County, 1.35 mi WSW of Mc Caulley
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.770, -100.220

A McCaulley resident reported her carport had been flipped onto her house.

Hail, Jones

When
June 4, 7:38 PM CST to 7:43 PM CST
Where
Jones County, 1.88 mi WNW of Boyds Chapel
Measured
2 in hail
Reported by
Public
Coordinates
32.760, -100.110

The public reported hail slightly larger than golf balls that busted the windshield on a vehicle traveling on U.S. Highway 180, just west of Farm to Market 126.

Hail, Jones

When
June 4, 8:35 PM CST to 8:40 PM CST
Where
Jones County, 2.91 mi W of Noodle
Measured
2 in hail
Reported by
NWS Employee
Coordinates
32.600, -100.100

Hail, Jones

When
June 4, 8:45 PM CST to 8:50 PM CST
Where
Jones County, 1.16 mi W of Noodle
Measured
1 in hail
Reported by
NWS Employee
Coordinates
32.600, -100.070

Hail, Taylor

When
June 4, 9:30 PM CST to 9:35 PM CST
Where
Taylor County, 3.27 mi NNE of Trent
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
32.520, -100.100

Law enforcement officials reported hail along the Noodle Dome Road, near the Jones and Taylor County line.

Hail, Taylor

When
June 4, 9:40 PM CST to 9:45 PM CST
Where
Taylor County, 3 mi WNW of Merkel
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
32.480, -100.070

Hail, Taylor

When
June 4, 9:52 PM CST to 9:58 PM CST
Where
Taylor County, 0.58 mi E of Merkel
Measured
1 in hail
Reported by
Public
Coordinates
32.470, -100.010

Hail, Taylor

When
June 4, 10:03 PM CST to 10:08 PM CST
Where
Taylor County, 0.58 mi E of Merkel
Measured
1 in hail
Reported by
NWS Employee
Coordinates
32.470, -100.010

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464210, 464211, 464216, 464224, 464227, 464228, 464229, 464231, 464234, 464235, 464236, 464239, 464240, 464241, 464242.